Want to take quizzes and track your credits?
A 63-year-old man presented with progressive unsteadiness, malaise, anorexia, nausea, and vomiting of 1 month’s duration. He had recently experienced acute pulmonary edema, atrial fibrillation, a tonic-clonic seizure, transient episodes with tetaniform stiffness in both upper limbs, and upper gastrointestinal bleeding caused by gastric angiodysplasia, which was treated with proton pump inhibitors (PPIs) and argon electrocoagulation.
His medical history included alcohol intake of 2 to 4 drinks daily for several years that had stopped 10 years before admission, hypertension, dyslipidemia, type 2 diabetes, dilated ischemic cardiomyopathy, and a stroke 12 years earlier and recovered without sequelae. His medications included omeprazole, furosemide, atorvastatin, allopurinol, metformin, levetiracetam, and acenocoumarol. Physical examination revealed confusion, dysarthria, appendicular dysmetria with truncal ataxia, and downbeat nystagmus. He was well nourished.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
C. Magnesium depletion
Magnesium and calcium replacement therapy were started immediately. Thiamine was also administered. Clinical evolution was favorable with progressive improvement of symptoms, normalization of metabolic parameters, and radiological resolution of the MRI abnormalities.
The lack of family history and the speed of onset and advanced age suggested acquired ataxia. The recent history of arrhythmia and seizures indicated an extraneurological involvement, and the transient episodes of tetaniform rigidity suggested neuromuscular hyperexcitability. Notably, downbeat nystagmus can be caused by lesions at the craniocervical junction, diseases of the lower brainstem and cerebellum, or metabolic disturbances, including vitamin B1, vitamin B12, or magnesium deficiencies.1 Therefore, vitamin deficiencies and ionic alterations were considered as explanations for the cerebellar dysfunction and cardiac dysfunction.2 However, neuromuscular hyperexcitability with tetaniform rigidity made ionic disturbances the first diagnostic suspicion because of its association with metabolism of calcium and magnesium. The patient’s history of alcohol use could have been associated with toxic effects or vitamin deficiency–related ataxia, but alcohol intake had stopped more than 10 years earlier.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Juan Carlos García-Moncó, MD, PhD, Osakidetza Basque Health Service, Department of Neurology, Basurto University Hospital, Avenida Montevideo 18, 48013 Bilbao, Spain (firstname.lastname@example.org).
Published Online: May 17, 2021. doi:10.1001/jamaneurol.2021.1205
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information. We also thank Juan José Gómez-Muga, MD, Basurto University Hospital, Bibao, Spain, for providing the magnetic resonance imaging images and their interpretation. He was not compensated for this work.
You currently have no searches saved.